Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 4:11 PM CDT for Jewell County, Kansas; Nuckolls County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 4:11 PM CDT (21:11 UTC)
- Expired
- May 16, 2017, 4:44 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 41 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WUUS53 KGID 162111
SVRGID
KSC089-NEC129-162200-
/O.NEW.KGID.SV.W.0053.170516T2111Z-170516T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
411 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Jewell County in north central Kansas...
Nuckolls County in south central Nebraska...
* Until 500 PM CDT
* At 411 PM CDT, a severe thunderstorm was located over Bostwick, or
32 miles northwest of Belleville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Superior, Nelson, Davenport, Hardy, Ruskin, Oak, Webber, Nora and
Bostwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9793 3992 9793 3988 9842 4000 9831
4000 9827 4015 9827 4032 9823 4034 9782
4000 9782
TIME...MOT...LOC 2111Z 219DEG 36KT 4004 9818
HAIL...1.00IN
WIND...60MPH
$$
Fay3 follow-up statements
560
WWUS53 KGID 162121
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
421 PM CDT TUE MAY 16 2017
KSC089-162131-
/O.CAN.KGID.SV.W.0053.000000T0000Z-170516T2200Z/
Jewell KS-
421 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEWELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4000 9827 4015 9827 4032 9823 4034 9782
4000 9782
TIME...MOT...LOC 2121Z 213DEG 38KT 4015 9811
$$
NEC129-162200-
/O.CON.KGID.SV.W.0053.000000T0000Z-170516T2200Z/
Nuckolls NE-
421 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NUCKOLLS COUNTY...
At 421 PM CDT, a severe thunderstorm was located near Nelson, or 33
miles northwest of Belleville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Superior, Nelson, Davenport, Hardy, Ruskin, Oak, Nora and Bostwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9827 4015 9827 4032 9823 4034 9782
4000 9782
TIME...MOT...LOC 2121Z 213DEG 38KT 4015 9811
HAIL...1.00IN
WIND...60MPH
$$
Fay038
WWUS53 KGID 162131
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
431 PM CDT TUE MAY 16 2017
NEC129-162200-
/O.CON.KGID.SV.W.0053.000000T0000Z-170516T2200Z/
Nuckolls NE-
431 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN NUCKOLLS COUNTY...
At 431 PM CDT, a severe thunderstorm was located over Nelson, or 30
miles southeast of Hastings, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nelson, Ruskin, Oak and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4012 9815 4015 9827 4032 9823 4034 9782
4014 9784
TIME...MOT...LOC 2131Z 213DEG 30KT 4021 9808
HAIL...1.00IN
WIND...60MPH
$$
Fay637
WWUS53 KGID 162144
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
444 PM CDT TUE MAY 16 2017
NEC129-162154-
/O.CAN.KGID.SV.W.0053.000000T0000Z-170516T2200Z/
Nuckolls NE-
444 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NUCKOLLS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4012 9815 4015 9827 4032 9823 4034 9782
4014 9784
TIME...MOT...LOC 2142Z 219DEG 36KT 4032 9797
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:08 PM CDT, 3 minutes earlier.
Area forecast discussion, May 16, 4:08 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Hastings NE 408 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, May 16, 3:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
357 PM CDT TUE MAY 16 2017
KSZ007-NEZ085-086-162130-
Jewell KS-Nuckolls NE-Webster NE-
357 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN NUCKOLLS COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burr Oak, or 29 miles northwest of Beloit, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Superior, Mankato, Burr Oak, Hardy, Esbon, Webber, Bostwick and
Lovewell State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 9844 3986 9850 4007 9846 4002 9792
3980 9807
TIME...MOT...LOC 2057Z 229DEG 35KT 3985 9837
FayThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 51 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 37 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.